You'll see more focus on appropriate med use in adults over 65...as the Beers Criteria catch up with the evidence.
Continue thinking of these guidelines as a "yellow warning light" to use caution with some meds...NOT a "red stop sign" to always avoid them.
Individualize care based on risks and benefits for your patient.
Aspirin now has an expanded caution in patients over 70 for PRIMARY prevention of CV disease or colon cancer. Bleeding risk seems to outweigh benefit in these patients, even with low-dose aspirin.
Don't recommend aspirin for most patients withOUT CV disease...and help these patients weigh pros and cons of stopping it.
Glimepiride joins glyburide as a sulfonylurea to generally avoid...due to higher risk of prolonged hypoglycemia in seniors.
Instead, point to gliclazide or consider other meds with our algorithm, Stepwise Treatment of Type 2 Diabetes.
Opioids have updated cautions highlighting sedation and overdose risk when used with benzos, gabapentin, or pregabalin in older patients.
Advise limiting opioids...tapering off benzos if possible...and reserving gabapentinoids to uses with good evidence (neuropathic pain, etc).
SNRIs (duloxetine, etc) join SSRIs and tricyclics as having concerns about fall risk in patients with a history of falls or fractures.
Don't shy away from SSRIs or SNRIs if needed for depression, anxiety, etc. But assess fall risk...and look for opportunities to deprescribe other meds linked to falls (benzos, opioids, zopiclone, etc).
TMP/SMX now has a caution about risk of hyperkalemia when combined with an ACEI or ARB in older patients with reduced kidney function.
Suggest switching antibiotics if possible...or checking potassium after 4 or 5 days of TMP/SMX.
Explore our updated chart, Potentially Harmful Drugs in the Elderly, for the full list...including harmful drug combos, renal dose adjustments, and alternatives to recommend during your medication reviews.
- J Am Geriatr Soc Published online Jan 29, 2019; doi:10.1111/jgs.15767
- Diabetes Care 2019;42(Suppl 1):S139-S147
- N Engl J Med 2018;379(16):1509-18